Reach Us +441414719275
Journal of Clinical Psychiatry and Neuroscience

Sign up for email alert when new content gets added: Sign up

Psychotic symptoms associated with superior vena cava syndrome consecutive to methamphetamine abuse

Author(s): Simon Dircks*, Marion Dubois* and Daniel Dassa

Use of Amphetamines is becoming increasingly frequent, inducing a wide range of complications, among which comes severe vascular conditions and psychiatric episodes.
Here we present the case of a 24 year old man admitted for psychotic symptoms whose physical examination revealed a Superior Vena Cava Syndrome.
Chest (CT)-scan showed up severe thrombosis and stenosis of superior vena cava. Malignancies, coagulation disorders, auto-immune diseases were ruled out. Thrombus could not be removed despite several radiological intervention attempts. Psychosis was treated successfully with atypical anti-psychotic (Clozapine). When reviewing history, the patient reports an intense crystal Methamphetamine abuse in the past. We retained Methamphetamine as the most relevant etiology for both psychosis and thrombosis. This unexpected association between Methamphetamine, psychotic symptoms and vascular condition raises the question of a tendency to abnormal vascular and inflammatory processes in schizophrenia.
This case aims at enjoining practitioners to be cautious and proposing systematic radiological exams in psychotic patients with a Methamphetamine abuse history.


Full-Text | PDF